Wednesday, October 28, 2009

On Overdoses and Meanies

I once accidently overdosed myself. At that point in time, I didn't know you could do that with over the counter meds. I had worked sick all weekend. I work at a hospital and sick or not, you do not miss work on a weekend. It wasn't my weekend to work, but I was doing it for a co-worker who was out of town at a wedding...but I digress. Once I got off work that Sunday morning, I stayed up to call my boss to call in for Sunday night--didn't want to call and wake her too early. I had gone by the drug store and picked up some tylenol and cough syrup. I ached all over, was running a fever, was coughing and my throat was raw. My roommate was home and in her room studying for an upcoming test. She had told me to call her if I needed anything. I went to bed after taking a normal dose of my meds and tried to go to sleep. Everytime I started to doze, I would start coughing, which made my chest and throat hurt so bad..! I was totally miserable, tired, sleepy, sick but couldn't stop coughing long enough to sleep. Finally, after an hour or two of this, everytime the cough started, I'd just grab the cough syrup off the nightstand and take a swig. I did this quite a few times and finally the cough settled enough and I was able to drift off to sleep. I have no idea how long I was asleep, although it was less than an hour. I was asleep, then suddenly, my eyes popped open and I felt as if someone had just suddenly woke me up. I laid there kinda confused for a few seconds, then I realized that my skin felt as if millions of tiny little bugs were crawling all over me. I kicked all the covers off, but there was nothing there, it was just my skin crawling, head to toe skin crawling. I looked around, but nothing seemed real, like I was dreaming, although I knew I was awake. I started panicking, scared, then the thought hit me....How much of the cough syrup did I drink??. I picked up the bottle and over 3/4ths of the bottle was gone. I had drank nearly a whole bottle in about an hours time. I knew I had to get up and to my roommate, just to see and speak to another person would help me lose the dreamlike-unreal feeling, I hoped. I got up and opened my bedroom door. I had to walk across a small entryway, then the living room and her room was on the other side of the living room. I started across the living room, then-I swear(!!)-the living room walls moved forward and touched right in front of me, then went back into place. I started running and as I got into Sandy's room, I tripped and fell across the foot of her bed. I was hysterical! I starting trying to tell her about the walls moving, how much my chest hurt and that I drank too much syrup. She calmed me down and had me stay there while she went and got the bottle. She came back in and told me to get dressed--I was in my jammies--she was taking me to the E.R. to have my stomach pumped cause I had OD'ed.

Now, the problem with this is that we worked in labs at the hospital. We both actually worked in the E.R. lab, she full time and I as a fill in person. We know those people, we have to work with those people. Not to mention the people in the main lab, where they would be sending the sample they would collect from me for a drug screen. I told her I would not go, she could not make me. Besides, it had been at least an hour since I took the last dose, so it was already in my system. She thought about it for a moment, but told me if there were any changes in my behaviour, or if I became unresponsive, she was calling an ambulance. I agreed to these conditons. She went and got a blanket and a pillow. She pitched the pillow onto the couch, then told me to stand up straight. I tried to tell her about the know, the ones from the Beatles "Yellow Submarine"..that were in the kitchen peeking around the wall at us. I'd see them out of the corner of my eye, only when I looked, they would hide behind the wall again. She looked at me and asked....What really stupid thing did you do today?? I mumbled that I drank to much cough syrup. Are there really any meanies in the kitchen?? No, I told her, there probably aren't. She had me raise my right arm straight up, then she put the blanket under my arm and had me drop my arm back down to hold it in place. She then mummy wrapped me up in the blanket. She helped me lie down on the couch and put the pillow under my head. She told me she would be studying for her test, but she would be talking to me every few minutes and unless I wanted to be carted off in an ambulance, I'd better answer. She went back to her studying. I laid there for a few minutes, then someone way far off started calling my name. I asked her to listen and help me figure out who it was and what they wanted. She again asked...What really stupid thing did you do today?? I mumbled my answer and she went back to her studying. I was lying there wishing my skin would quit crawling and those $#@% meanies started popping up from behind the couch, from under the couch and over the arms and they were laughing at me. They'd pop up and laugh, then when I'd turn my head to look, they'd duck back down out of sight. I called Sandy again and told her to check behind the couch and she said....What really stupid thing did you do today?? I, of course, answered, very ashamed of myself. I kept seeing those stupid things and hearing my name being called, but eventualy drifted off to sleep. My poor roommate, who had to study that Sunday, then had a date planned for that evening, wound up cancelling her date to stay with and keep an eye on me. She said she needed to study more than she needed the date anyway, but I still think this was very nice of her. She did go and rent the Beatles "Yellow Submarine" for us to watch the next weekend. She seemed to think that was really funny.

Lesson here: Always follow dosing instructions on all meds, even the OTC stuff. It can hurt you, or at least give you a weird, interesting afternoon.

BTW...I wrote down the ingredients in the cough syrup and read about them in the Physician's Desk Reference at work. Turns out 2 of the 3 of the main ingredients when taken in excess can cause auditory and visual hallucinations, the 3rd in excess causes the skin crawling sensation.